Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 313, NWS Louisville, KY

August 11, 2018Anderson County, Franklin County, Woodford County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 11, 2018, 7:27 PM EDT for Anderson County, Franklin County, Woodford County, Kentucky. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2018, 7:27 PM EDT (23:27 UTC)
Expired
Aug 11, 2018, 8:04 PM EDT
In force
37 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Anderson County, KY, Franklin County, KY, Woodford County, KY

The radar

The Louisville radar (KLVX), 91 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 7:30 PM EDTTSTM WND GST 453 Ene Alton, KYMESONET STATION LSML, 3 ENE ALTON.
Aug 11, 7:33 PM EDTTSTM WND DMGAlton, KY1 TREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 433 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
433 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

613 
WUUS53 KLMK 112327
SVRLMK
KYC005-073-239-120015-
/O.NEW.KLMK.SV.W.0313.180811T2327Z-180812T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
727 PM EDT SAT AUG 11 2018

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Northwestern Woodford County in central Kentucky...
  Northeastern Anderson County in central Kentucky...
  Southern Franklin County in central Kentucky...

* Until 815 PM EDT.

* At 727 PM EDT, a severe thunderstorm was located near Lawrenceburg,
  moving south at 5 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Frankfort, Lawrenceburg, Slickway, Farmdale, Capital City Airport,
  Broadville Manor, Avenstoke, Tyrone, Alton and Bridgeport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3819 8476 3800 8483 3807 8506 3808 8505
      3809 8505 3822 8493
TIME...MOT...LOC 2327Z 006DEG 6KT 3812 8487 

HAIL...0.75IN
WIND...60MPH
 
$$

AMS
2 follow-up statements
462 
WWUS53 KLMK 112345
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
745 PM EDT SAT AUG 11 2018

KYC005-073-239-120015-
/O.CON.KLMK.SV.W.0313.000000T0000Z-180812T0015Z/
Woodford KY-Anderson KY-Franklin KY-
745 PM EDT SAT AUG 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR NORTHWESTERN WOODFORD...NORTHEASTERN ANDERSON AND SOUTHERN
FRANKLIN COUNTIES...

At 745 PM EDT, a severe thunderstorm was located near Lawrenceburg,
moving south at 5 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Public reported a tree down near Millville and dime size 
         hail near Alton.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Frankfort, Lawrenceburg, Slickway, Farmdale, Capital City Airport,
Broadville Manor, Avenstoke, Tyrone, Alton and Bridgeport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3819 8476 3800 8483 3807 8506 3808 8505
      3809 8505 3822 8493
TIME...MOT...LOC 2345Z 006DEG 6KT 3809 8487 

HAIL...0.75IN
WIND...60MPH
 
$$

AMS
415 
WWUS53 KLMK 120004
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
804 PM EDT SAT AUG 11 2018

KYC005-073-239-120014-
/O.CAN.KLMK.SV.W.0313.000000T0000Z-180812T0015Z/
Woodford KY-Anderson KY-Franklin KY-
804 PM EDT SAT AUG 11 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WOODFORD...
NORTHEASTERN ANDERSON AND SOUTHERN FRANKLIN COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 3819 8476 3800 8483 3807 8506 3808 8505
      3809 8505 3822 8493
TIME...MOT...LOC 0003Z 006DEG 6KT 3806 8487 

$$

AMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:05 PM EDT, 4 hours 22 minutes earlier.

Area forecast discussion, Aug 11, 3:05 PM EDT, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
305 PM EDT Sat Aug 11 2018

.Short Term...(This evening through Sunday)
Issued at 300 PM EDT Sat Aug 11 2018

Rest of Today - Showers and T-storms will continues to move through
Kentucky.

The CWA sits on the front of a amplified mid-level ridge. At the
surface weak low pressure sits in the Ohio River Valley. High
pressure sits over Iowa and western Illinois. A weak cold front is
currently sitting near the Ohio River and working its way slowly
south. Ahead of this front, showers and thunderstorms are starting
to form just south of the Ohio River in an environment with SBCAPE
values of 2,500 to 3,000 J/kg and little shear. These showers will
continue to expand and move south and east through Kentucky. Higher
amounts are expected in the Bluegrass and lower amounts in north-
central Kentucky. Severe weather isn't expected, but heavy rainfall
and gusty winds are possible.

Tonight - Skies clear before fog and stratus move into the Bluegrass
and south-central Kentucky.

During the overnight hours, skies will clear from the northwest. By
6z, the CWA will be mostly clear. Clouds will start filling back
over the Bluegrass and southern region of central Kentucky as a
layer of low stratus and fog is likely tomorrow morning over these
areas. Lows by morning will be in the mid 60s in southern Indiana
given extra radiative cooling and in the upper 60s through
Kentucky under the clouds.

Tomorrow - Sunshine for most with highs in the 80s.

The cold front will reach Tennessee around 12z in the morning. The
rest of the day weak high pressure will move in and skies will clear
for all but the south-eastern part of central Kentucky. That area
won't see clear skies until around sunset. With the sun, highs will
reach the 80s with southern Indiana and Louisville near 90, and
temperatures fading to the low 80s along eastern parts of the CWA.

&&

.Long Term...(Sunday night through Saturday)
Issued at 255 PM EDT Sat Aug 11 2018

Sunday Night through Tuesday Night...

Expect a period of mainly dry weather, with NW flow aloft as the
closed low continues its slow trek eastward. Temps will run slightly
below normal through Monday night, with at least a slight break in
the humidity as dewpoints mix down into the lower/mid 60s. (Yes it
will still feel like summer!) Perhaps most important to local
stargazers, night skies should be mostly clear to allow favorable
viewing of the peak of the Perseid meteor shower. By Tuesday temps
recover to near or just above climo as a shortwave upper ridge
builds.

Wednesday through Saturday...

Forecast confidence is limited as a series of upper disturbances
will swing through the Ohio Valley. Very good chance for all areas
to see precipitation on one or more days, but the main question mark
is timing. Not much model agreement or run-to-run consistency to
bring storms in as early as Wednesday, but Thursday and/or Friday
seem to be a good bet. Will limit POPs to around 50% for now, and
with later issuances we can try to better pin down which day(s) it
will rain. By Friday night/Saturday there is better agreement that
we'll get into more of a NW flow regime.

Temps through the period will continue a milder trend by night, as
low-level moisture will limit how much overnight temps can drop.
Highs will be limited by convection, but should stay close to
normal.

&&

.Aviation...(18Z TAF Issuance)
Issued at 150 PM EDT Sat Aug 11 2018

This evening a front moving south through central Kentucky is
expected to initiate showers and thunderstorms. This hasn't happened
yet, but if it does, BWG and LEX will be the airports impacted.
Other than this risk of something popping up, fog could be an issue
in the morning. Expected to impact BWG, LEX, and possibly SDF. With
the current forecast temperatures probably won't drop low enough for
major fog concerns, but a low level stratus deck is more likely.
Guidance currently doesn't agree too strongly one way or the other,
so this deck was kept optimistic for SDF in the TAF.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...KDW
Long Term...RAS
Aviation...KDW
Hazardous weather outlook, Aug 11, 3:14 PM EDT, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
314 PM EDT Sat Aug 11 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-121915-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
314 PM EDT Sat Aug 11 2018 /214 PM CDT Sat Aug 11 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered to numerous showers and thunderstorms will develop this
afternoon and evening along a frontal boundary. Locally heavy
rainfall, gusty winds, and cloud to ground lightning will be the main
threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered storms return to the forecast Tuesday through Friday next
week as another system approaches the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KDW

In the hours before

Special weather statement, Aug 11, 6:26 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Louisville KY
626 PM EDT SAT AUG 11 2018

KYZ066-077-078-112300-
Russell-Casey-Adair-
626 PM EDT SAT AUG 11 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RUSSELL...SOUTH
CENTRAL CASEY AND EAST CENTRAL ADAIR COUNTIES...

At 626 PM EDT/526 PM CDT/, a strong thunderstorm was located 10 miles
southwest of Liberty, moving southeast at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Sycamore Flat, Windsor, Pellyton, Teddy, Webbs Cross Roads,
Dunnville, Rubert Ford, Decatur, Evans Ford and Evona.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3718 8513 3727 8502 3717 8481 3712 8490
      3710 8490 3703 8500
TIME...MOT...LOC 2226Z 313DEG 14KT 3719 8503

EBW
Special weather statement, Aug 11, 6:38 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Louisville KY
638 PM EDT SAT AUG 11 2018

KYZ035-039-040-112315-
Woodford-Franklin-Anderson-
638 PM EDT SAT AUG 11 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WOODFORD...
NORTHEASTERN ANDERSON AND SOUTHERN FRANKLIN COUNTIES...

At 638 PM EDT, a strong thunderstorm was located over Frankfort,
moving south at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Frankfort, Lawrenceburg, Bryant, Slickway, Benson, Birdie, Farmdale,
Capital City Airport, Broadville Manor and Avenstoke.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3820 8477 3800 8484 3801 8506 3813 8503
      3813 8502 3814 8502 3816 8501 3818 8501
      3823 8500 3826 8500
TIME...MOT...LOC 2238Z 001DEG 8KT 3818 8486

AMS
Local storm report, Aug 11, 6:51 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
651 PM EDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     4 ENE MIDWAY            38.18N 84.62W
08/11/2018                   SCOTT              KY   911 CALL CENTER

            AT LEAST 5 LARGE TREES DOWN IN SOUTHERN
            SCOTT COUNTY. SOME POWER OUTAGES ALSO.

&&

EBW
Special weather statement, Aug 11, 7:09 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Louisville KY
609 PM CDT SAT AUG 11 2018

KYZ077-112345-
Adair-
609 PM CDT SAT AUG 11 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ADAIR COUNTY...

At 608 PM CDT, a strong thunderstorm was located near Gradyville,
moving southeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Columbia, Nell, Weed, Gradyville, Gadberry, Flatwood, Joppa, Bliss,
Toria and Fairplay.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3694 8540 3702 8551 3704 8551 3714 8542
      3707 8522 3693 8535
TIME...MOT...LOC 2308Z 306DEG 16KT 3706 8541

EBW
Local storm report, Aug 11, 7:16 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
716 PM EDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     MIDWAY                  38.15N 84.68W
08/11/2018                   WOODFORD           KY   911 CALL CENTER

            MULTIPLE TREES DOWN IN THREE DIFFERENT AREAS
            IN MIDWAY.

&&

EBW
Special weather statement, Aug 11, 7:25 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Louisville KY
725 PM EDT SAT AUG 11 2018

KYZ036-040-041-048-120000-
Scott-Woodford-Fayette-Jessamine-
725 PM EDT SAT AUG 11 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WOODFORD...SOUTHWESTERN
SCOTT...NORTHWESTERN JESSAMINE AND WEST CENTRAL FAYETTE COUNTIES...

At 725 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Versailles to Fayette Mall. Movement
was south at 5 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Lexington, Nicholasville, Versailles, Meadowthorpe, Dunbar High
School, Cardinal Hill, U K Arboretum, Fayette Mall, Midway and Viley.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3790 8451 3799 8482 3800 8482 3801 8483
      3818 8477 3818 8466 3806 8450
TIME...MOT...LOC 2325Z 006DEG 6KT 3806 8480 3799 8452

AMS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:53 AM EDTDense Fog AdvisoryLMKAdair, Allen, Barren, Casey, Clinton, Cumberland and 6 more6 hr
Aug 11, 2:45 PM EDTSpecial Weather StatementLMKHardin30 min
Aug 11, 4:12 PM EDTSpecial Weather StatementLMKOhio33 min
Aug 11, 4:23 PM EDTSpecial Weather StatementLMKMarion37 min
Aug 11, 4:31 PM EDTSpecial Weather StatementLMKBoyle29 min
Aug 11, 4:50 PM EDTSpecial Weather StatementLMKOhio25 min
Aug 11, 5:02 PM EDTSpecial Weather StatementLMKTaylor28 min
Aug 11, 5:13 PM EDTSpecial Weather StatementLMKLincoln17 min
Aug 11, 5:34 PM EDTSpecial Weather StatementLMKOhio26 min
Aug 11, 5:38 PM EDTSpecial Weather StatementLMKBourbon, Harrison, Nicholas, Scott37 min
Aug 11, 5:42 PM EDTSpecial Weather StatementLMKCasey33 min
Aug 11, 5:53 PM EDTSevere Thunderstorm WarningLMKBourbon, Clark37 min
Aug 11, 6:10 PM EDTSpecial Weather StatementLMKFayette35 min
Aug 11, 6:24 PM EDTSevere Thunderstorm WarningLMKBourbon, Fayette, Scott, Woodford36 min
Aug 11, 6:26 PM EDTSpecial Weather StatementLMKRussell34 min
Aug 11, 6:38 PM EDTSpecial Weather StatementLMKFranklin37 min
Aug 11, 6:42 PM EDTSevere Thunderstorm WarningLMKAnderson, Franklin, Woodford48 min
Aug 11, 6:56 PM EDTSevere Thunderstorm WarningLMKFayette, Scott, Woodford34 min
Aug 11, 7:09 PM EDTSpecial Weather StatementLMKAdair36 min
Aug 11, 7:25 PM EDTSpecial Weather StatementLMKWoodford35 min
Aug 11, 7:37 PM EDTFlash Flood WarningLMKFranklin, Woodford3 hr
Aug 11, 7:40 PM EDTSpecial Weather StatementLMKSpencer35 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.